South Carolina, 2012Damaging Winds in South Carolina, June 1, 2012
June 1, 2012 · NWS CAE · 4 events in 2 counties and zones
Clusters of severe storms developed over the Midlands and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of severe storms developed over the Midlands and produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 1, 12:36 PM EST, 29 minutes earlier.
Area forecast discussion, Jun 1, 12:36 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
136 PM EDT FRI JUN 1 2012
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT BRINGING SHOWERS
AND THUNDERSTORMS SOME OF WHICH MAY BE SEVERE. THE RAIN WILL END
FROM THE WEST AND BE OUT OF THE AREA BY SATURDAY MORNING. WEAK
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR THE WEEKEND WITH
DRY WEATHER AND SOMEWHAT COOLER TEMPERATURES.
TEMPERATURES WILL WARM UP EARLY NEXT WEEK...BUT A COLD FRONT WILL
APPROACH FROM THE NORTH BRINGING A CHANCE OF THUNDERSTORMS THROUGH
THE WEEK.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
RADAR INDICATES A BAND OF SHOWERS AND A FEW THUNDERSTORMS HAVE
DEVELOPED...CURRENTLY STRETCHING FROM NEAR CLT SW TO W OF CAE TO
SRS AND SW INTO S GA. THIS ACTIVITY MOVING TO THE NE. MAIN FRONT
STILL BACK TO OUR NW ACROSS E TENN INTO N GA. WILL EXPECT PERIODS
OF SHOWER AND THUNDERSTORM ACTIVITY FOR THE REMAINDER OF THE
AFTERNONO INTO EARLY TONIGHT. SPC MAINTSIN SLIGHT RISK OF SEVERE
ACROSS OUR FA. MODERATE INSTABILITY AND MODERATE LOW TO MID LEVEL
JET SPEEDS MAY ALLOW SOME OF THE STORMS TO REACH SEVERE
LIMITS...WITH STRONG WIND GUSTS THE MAIN THREAT. ANOTHER THREAT
COULD BE LOCALLY HEAVY RAIN. INDIVIDUAL STORM CELL MOTION IS
EXPECTED TO BE FAIRLY RAPID WHICH WOULD CUT DOWN ON RAIN
AMOUNTS...BUT IF ANY TRAINING ECHOES OCCUR...A LOCALIZED FLOODING
THREAT IS POSSIBLE IF IT TOOK PLACE OVER THE EASTERN FA WHERE
HEAVY RAIN OCCURRED RECENTLY WITH BERYL.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
MODEL GUIDANCE AGREES IN PUSHING THE COLD FRONT THROUGH THE REGION
BY EARLY SATURDAY MORNING. SHOWERS AND THUNDERSTORMS WITH POSSIBLE
SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS
WITH INTENSITY SLOWLY DECREASING THROUGH MIDNIGHT AS THE FRONT
PASSES THROUGH THE REGION. HEAVY RAIN CONTINUES TO BE A POSSIBILITY
WITH SOME FLOODING IN AREAS THAT RECEIVED HEAVY RAINS FROM TROPICAL
STORM BERYL EARLIER THIS WEEK. CURRENT FORECAST TIMING AND INTENSITY
IS GOOD AND WAS NOT CHANGED.
PARTLY CLOUDY SKIES AND COOLER WEATHER WILL DOMINATE SATURDAY...WITH
SOME CU IN THE COLD AIR ALOFT SATURDAY AFTERNOON AS WEAK HIGH
PRESSURE WORKS ITS WAY IN FROM THE WEST. CURRENTLY NO PRECIPITATION
IS EXPECTED SATURDAY AFTERNOON WITH NORTHWEST SUBSIDENCE FLOW
EXPECTED TO DOMINATE...LIMITING ANY PRECIPITATION CHANCE.
AMPLIFYING UPPER AIR TROUGH DEVELOPING OVER THE EASTERN UNITED
STATES EARLY NEXT WEEK WILL ALLOW A COLD FRONT TO APPROACH FROM THE
NORTH SUNDAY THIS WILL INCREASE THE CHANCE OF RAIN...BUT LIMITED
MOISTURE WILL KEEP RAIN CHANCES LOW ON SUNDAY SO THE CURRENT DRY
FORECAST WAS NOT CHANGED. ONLY MINOR CHANGES MADE TO
TEMPERATURE...DEW POINT AND WIND FORECAST GRIDS FOR THE PERIOD.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS NOT IN GOOD AGREEMENT FOR LONG TERM. GENERAL UPPER AIR
PATTERN IS FOR UPPER LOW OVER NE US AND RIDGE BUILDING OVER
CENTRAL US. THERE IS MODERATE VARIABILITY IN GFS ENSEMBLE POPS
RANGING FROM DRY TO LOW CHANCE SO HAVE DECIDED TO TAKE THE MIDDLE
ROAD HERE AND GO WITH MOSTLY SLIGHT CHANCE POPS THROUGH THE
EXTENDED FOR MAINLY DIURNAL ACTIVITY WHICH IS CUSTOMARY FOR THIS
TIME OF YEAR. NO STRONG SYSTEMS IN THE PROSPECTS AT THIS TIME.
EXPECT TEMPS NEAR SEASONAL AVERAGE TO JUST SLIGHTLY BELOW.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AT 1730Z A BROKEN LINE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ALONG A LINE FROM THE AGUSTA AREA TO THE COLUMBIA AREA. THESE
SHOULD AFFECT THE THE AGS...DNL...CUB AND CAE TERMINAL BETWEEN
18Z AND 21Z. EXPECT GENERALLY MVFR CONDITIONS IN SHOWERS AND
STORMS WITH OCCASIONAL VSBY TO IFR IN HEAVIER RAIN. THESE SHOWERS
AND STORMS WILL ALSO MOVE OVER THE OGB TERMINAL BETWEEN 19 AND 22Z.
THERE SHOULD BE A LULL IN THE ACTIVITY AFTER 22Z WITH ONLY
SCATTERED TO WIDELY SCATTERED STORMS. A COLD FRONT WILL APPROACH
THE AREA TERMINALS LATER TONGIHT AND EXPECT MORE SHOWERS WTIH MVFR
CONDITIONS WITH THIS BETWEEN 04Z AND 06Z. AFTER 06Z CONDITIONS
WILL BE VFR FOR THE REMAINDER OF THE PERIOD. WINDS SHOULD SHIFT
TO MORE WESTERLY WITH THE COLD FRONTAL PASSAGE AROUND 06Z AND THEN BY
12Z THE WINDS WILL BECOME MORE NORTHWESTERLY.
EXTENDED AVIATION OUTLOOK...GENERALLY VFR CONDITIONS EXPECTED
OVER THE WEEKEND AS HIGH PRESSURE SETTLES IN FROM THE WEST.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
S
Hazardous weather outlook, Jun 1, 3:19 AM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
419 AM EDT FRI JUN 1 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
419 AM EDT FRI JUN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD FRONT WILL MOVE TOWARDS AND THROUGH THE REGION THIS
AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS EXPECTED TO
DEVELOP AHEAD OF THIS FRONT THIS AFTERNOON MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL AS THEY MOVE
THROUGH THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT THIS AFTERNOON
AND EVENING.
In the hours before
Special weather statement, Jun 1, 1:01 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT FRI JUN 1 2012
SCZ030-036-037-011900-
AIKEN-CALHOUN-ORANGEBURG-
201 PM EDT FRI JUN 1 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN AND ORANGEBURG
COUNTIES THROUGH 300 PM EDT...
AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...BETWEEN SPRINGFIELD AND SALLEY ALONG THE
AIKEN AND ORANGEBURG COUNTY LINE. MOVEMENT WAS NORTHEAST NEAR 25
MPH.
THE STORM WILL AFFECT THE AREA BETWEEN SALLEY AND NORTH. EXPECT WIND
GUSTS NEAR 45 MPH...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING WITH
THIS STORM.
&&
Thunderstorm Wind, Richland
- When
- June 1, 1:05 PM EST
- Where
- Richland County, 3.59 mi SW of Montgomery
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 34.090, -81.170
Utility Company reported power outages and a couple of lines down just east of Irmo to near I-26.
Thunderstorm Wind, Richland
- When
- June 1, 1:10 PM EST
- Where
- Richland County, 0.9 mi NW of Dentsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 34.080, -80.960
Utility Company reported power outages and lines down on Arbor Drive and Lake Avenue.
Thunderstorm Wind, Richland
- When
- June 1, 1:15 PM EST
- Where
- Richland County, 2.39 mi ENE of Woodfield
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 34.040, -80.890
Utility Company reported power outages and lines down on Grebeck Drive and Mokernut Ave.
Thunderstorm Wind, Lee
- When
- June 1, 2:45 PM EST
- Where
- Lee County, 0.9 mi SE of Wisacky
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -80.190
EM reported a large oak tree fell on a vacant house causing minor structural damage. Several other trees were down on the property.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornadoes and Hail in Virginia, June 1, 20125 injured · $1.2 million · EF1 · 20 events
- Tornado and Damaging Wind in Pennsylvania, June 1, 2012$3.0 million · EF1 · 2 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in Virginia, June 1, 2012$259,000 · 2 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376362, 376363, 376364, 376366.